Narrow Results Clear All
Search results for "Bedside Procedures"
- Ambulatory Care
- Bedside Procedures
Journal Article > Study
Analysis of adverse events associated with adult moderate procedural sedation outside the operating room.
Karamnov S, Sarkisian N, Grammer R, Gross WL, Urman RD. J Patient Saf. 2017;13:111-121.
The recent death of comedienne Joan Rivers, which followed a cardiac arrest during a routine throat procedure, has brought national attention to the potential safety hazards of office-based procedural anesthesia. This retrospective study examined adverse events associated with moderate procedural sedation performed outside of the operating room at a tertiary medical center. Adverse events were relatively rare, with only 52 safety incidents identified out of more than 140,000 cases over an 8-year period. The most common harm was oversedation leading to apnea and requiring the use of reversal agents or prolonged bag-mask ventilation. Women were found to be at particularly increased risk for adverse events including oversedation and hypotension. These findings suggest that a combination of patient and procedural characteristics may help risk stratify patients, allowing for appropriate responses such as increased monitoring and staffing for patients likely to experience sedation-related complications. A previous AHRQ WebM&M perspective described office-based anesthesia as the "Wild West" of patient safety.
Zaidi K, Curry PD Jr, Becker SC. Pharmaceutical Technology. November 2, 2005;29:102-103.
This article reports on recommendations developed by United States Pharmacopeia (USP) to improve the safety of using medical gas, including revisions to USP monographs.
Gagnon L. Dermatology Times. June 1, 2005;26(suppl 3):S12,S14,S20,S28.
This article reports on inappropriate laser use by non-physicians for dermatological procedures. A study presented at the American Society for Laser Medicine and Surgery meeting found prevalent misuse of equipment and improper application.
Cases & Commentaries
- Spotlight Case
- Web M&M
Thomas H. Gallagher, MD; Wendy Levinson, MD; June 2004
A child is mistakenly vaccinated for hepatitis A, rather than B. Despite forthright disclosure and no evident harm to the child, the father becomes incredibly angry at the providers.